The Difficulty of Losing Weight After Taking Antidepressants
Adverse reactions to antidepressant medications often occur. These reactions or side effects vary according to the specific drug treatment the patient is taking. One of the effects that occurs frequently among those taking antidepressants is the difficulty in losing weight.
It should be noted that not all antidepressants cause weight gain. As a matter of fact, there are even some that can cause weight loss. However, those that increase weight tend to be derived from tricyclic drugs. On the other hand, those that reduce weight come from selective serotonin reuptake inhibitors (SSRI) drugs (World Health Organization, 2010).
Some specific noradrenergic and serotonergic antidepressants, such as mirtazapine, have also been found to tend to cause weight gain (Benedi and Romero, 2005).
Antidepressants and weight gain
Although people associate weight gain with the use of antidepressants, the actual scientific evidence is extremely limited.
Weight gain from taking antidepressants is an enigmatic phenomenon for the health and medical community.
The increase in weight can have various causes. This makes it extremely difficult to relate the weight increase to the drug directly. For example, it’s believed that an improvement in mood may well influence appetite.
However, certain research has found antidepressant use to be positively associated with weight gain. This was influenced by significant interactions between SSRI use, age, and unhealthy lifestyles. This includes the Western diet, sedentary lifestyles, and smoking (Shi et al, 2017).
Antidepressants and mood stabilizers appear to alter eating habits by inhibiting the serotonin-based regulation of appetite function. This causes a strong urge to eat even after the stomach is full (Wurtman, 2016).
Weight gain from antidepressant use can be caused by multiple factors that exacerbate this side effect. That’s why it’s important to have a healthy diet, exercise, and to consult a doctor or nutritionist to develop an eating plan that allows weight regulation.
Among the antidepressants that usually cause weight gain (Hall-Flavin, 2018) are the following:
- Certain tricyclic antidepressants, such as amitriptyline, imipramine (Tofranil), and doxepin.
- Certain monoamine oxidase inhibitors (MAOIs), such as phenelzine (Nardil).
- Paroxetine (Paxil, Pexeva), a selective serotonin reuptake inhibitor (SSRI).
- Mirtazapine (Remeron), which is an atypical antidepressant. Indeed, it’s a drug that doesn’t fit neatly into any of the other categories of antidepressants.
The difficulty of losing weight after taking antidepressants
People who gain weight as a result of antidepressants are different from those who are overweight or obese for other reasons. These people often have problems with their weight due to an unhealthy lifestyle, genetic (or epigenetic ) problems, hypercaloric eating, and a lack of physical exercise, among other causes.
In contrast, people who’ve gained their weight due to antidepressant medication won’t necessarily have experienced problems maintaining it before starting their treatment. In these cases, losing weight can be more difficult. That’s because the cause isn’t in the lifestyle of the person, but in their body, as a result of the medication.
Although there are people who are able to regain their weight after stopping antidepressant treatment, others can’t manage it and this process is difficult for them. There’s no clear explanation for this phenomenon.
Is it possible to lose weight after taking antidepressants?
Although many people affected by this problem find it difficult to lose weight, it’s not an impossible goal to achieve. In fact, in a new study by Wharton et al. (2019), they found that patients who participated in a weight control program lost a significant amount of weight, regardless of the use of psychiatric medications.
In this study, a sample of women who took psychotropic drugs lost a similar amount of weight as the women who didn’t. In contrast, men taking antidepressants lost only slightly less weight than those not taking the medication.
The results of this research are encouraging as they show that it’s possible to lose weight through a weight control program. Furthermore, they’re relevant to all health professionals who want to help their patients lose weight after antidepressant treatment.It might interest you...
All cited sources were thoroughly reviewed by our team to ensure their quality, reliability, currency, and validity. The bibliography of this article was considered reliable and of academic or scientific accuracy.
- Benedi, J. y Romero, C. (2005). Antidepresivos. Farmacia profesiona,l 19 (10), 76-81. https://www.elsevier.es/es-revista-farmacia-profesional-3-articulo-antidepresivos-13081504
- Hall-Flavin, D. (2018, 17 de noviembre). Antidepressants and weight gain: What causes it? https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressants-and-weight-gain/faq-20058127
- Organización Mundial de la Salud [OMS]. (2010). Tratamiento farmacológico de los trastornos mentales en la atención primaria de salud. https://www.who.int/mental_health/management/psychotropic_book_spanish.pdf
- Shi, Z., Atlantis, E., Taylor, A. W., Gill, T. K., Price, K., Appleton, S.y Licinio, J. (2017). SSRI antidepressant use potentiates weight gain in the context of unhealthy lifestyles: results from a 4-year Australian follow-up study. BMJ open, 7(8), e016224.
- Wharton, S., Kuk, JL, Petrova, L., Rye, PI, Taylor, VH y Christensen, RA (2019). Efectividad de un programa comunitario de control del peso para pacientes que toman antidepresivos y / o antipsicóticos. Obesidad, 27 (9), 1539-1544.
- Wurtman, J. (2016). Why Is It So Hard to Lose Weight After Antidepressants? Psychology today. https://www.psychologytoday.com/us/blog/the-antidepressant-diet/201609/why-is-it-so-hard-lose-weight-after-antidepressants